Oregon, 2004

Heavy Snow in Oregon, April 15, 2004

April 15, 2004 · NWS PDT · 1 event in 1 county or zone

5 inches of snow across the higher elevations of the Blue Mountain Foothills. 5 inches of snow.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A late season snowfall dumped as much as 5.5 inches of snow across the higher elevations of the Blue Mountain Foothills. Condon, elevation 2840 feet, received 5.5 inches of snow. Snow fell down as low as 1700 feet in elevation where Athena picked up a half inch of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Apr 14, 7:25 PM PST, 4 hours 35 minutes earlier.

Area forecast discussion, Apr 14, 7:25 PM PST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OREGON
825 PM PDT WED APR 14 2004

.SHORT TERM...A TROUGH OF LOW PRESSURE WILL REMAIN JUST OFF THE WEST
COAST THROUGH FRIDAY. THE WATER VAPOR SATELLITE SHOWS A DISTURBANCE
ROTATING THROUGH THE BASE OF THE TROUGH INTO OREGON. RADAR INDICATES
THAT SCATTERED TO NUMEROUS SHOWERS ASSOCIATED WITH THIS DISTURBANCE
ARE MOVING THROUGH EASTERN OREGON. THIS DISTURBANCE WILL KEEP A
HIGHER THREAT OF RAIN AND SNOW SHOWERS SOUTH OF THE OREGON-
WASHINGTON BORDER TONIGHT AND THURSDAY MORNING. MARGINAL INSTABILITY
ASSOCIATED WITH THE OFFSHORE TROUGH WILL KEEP A THREAT OF SHOWERS
OVER EASTERN OREGON AND WASHINGTON IN A SHOWERY REGIME THROUGH
FRIDAY. THE HIGHEST INSTABILITY WILL BE DURING AFTERNOON HEATING.
CURRENT FORECAST REFLECTS THESE TRENDS AND NO UPDATE IS
ANTICIPATED.   COONFIELD

&&

.PRELIMINARY POINT TEMPS/POPS...
PENDLETON (AIRPORT) 40 58 39 57 / 40 40 20 30
WALLA WALLA         43 59 42 59 / 30 40 20 30
TRI-CITIES          40 62 39 62 / 20 30 20 20
YAKIMA              38 60 37 59 / 30 30 20 20
&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

80
Hazardous weather outlook, Apr 14, 4:00 AM PST, 20 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
500 AM PDT WED APR 14 2004

ORZ041>050-WAZ024>030-151200-
BLUE MOUNTAINS OF OREGON OR-CENTRAL OREGON OR-
EAST COLUMBIA RIVER GORGE OR-EAST COLUMBIA RIVER GORGE WA-
EAST SLOPES SOUTHERN CASCADES WA-FOOTHILLS OF THE BLUE MOUNTAINS WA-
FOOTHILLS OF THE BLUE MOUNTAINS OR-GRANDE RONDE VALLEY OR-
JOHN DAY VALLEY OR-KITTITAS VALLEY WA-LOWER COLUMBIA BASIN WA-
LOWER COLUMBIA BASIN OR-NORTH CENTRAL OREGON OR-
NORTHWEST BLUE MOUNTAINS WA-OCHOCO-JOHN DAY HIGHLANDS OR-
WALLOWA COUNTY OR-YAKIMA VALLEY WA-
500 AM PDT WED APR 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

AN UPPER LOW SPINNING OFF THE WASHINGTON AND NORTHERN OREGON COAST
WILL SEND MOISTURE OVER THE AREA TODAY...LEADING TO
ISOLATED/SCATTERED COVERAGE OF SHOWERS.  SOME OF THE SHOWERS MAY BE
LOCALLY HEAVY AND CONTAIN SMALL HAIL.  A WAVE SPINNING AROUND THE
UPPER LOW WILL MOVE INTO CENTRAL OREGON...OCHOCO AND JOHN DAY
HIGHLANDS...JOHN DAY BASIN...AND THE WALLOWA MOUNTAINS TONIGHT.
THIS WAVE WILL BRING NUMEROUS SHOWERS TO THESE AREAS WITH THE SNOW
LEVEL LOWERING TO 4000 FEET.  SNOW ACCUMULATIONS OF UP TO AN INCH
CAN BE EXPECTED ABOVE 4000 FEET.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A MEAN LONG WAVE TROUGH WILL BE CENTERED JUST OFF THE COAST THROUGH
TUESDAY...WITH A MOIST SOUTH TO SOUTHWEST FLOW ALOFT PRESENT OVER
THE PACIFIC NORTHWEST.  SEVERAL WAVES WILL ROTATE THROUGH THE
AREA...BRINGING PERIODS OF UNSETTLED WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Apr 14, 10:04 PM PST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
1104 PM PDT WED APR 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             4 N LA PINE             43.73N 121.51W
04/14/2004  0.25 INCH        DESCHUTES          OR   TRAINED SPOTTER

            PEA SIZE HAIL COVERED THE GROUND. NO SIGNIFICANT WINDS OR
            LIGHTNING ASSOCIATED WITH STORM.

&&

JWM

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Foothills of the Blue Mountains

When
April 15, 12:00 AM PST to 8:00 AM PST
Where
Foothills of the Blue Mountains forecast zone
Reported by
TRAINED SPOTTER

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2004Every state in 2004This day in weather historyWarnings in Oregon, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5390399.